Colorado, 2014

Flash Flooding and Hail in Colorado, August 4, 2014

August 4, 2014 · NWS GJT · 6 events in 2 counties and zones

Active monsoonal conditions brought heavy rainfall to many parts of western Colorado on the 4th. Numerous roads were washed out and debris flows caused some traffic delays.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Active monsoonal conditions brought heavy rainfall to many parts of western Colorado on the 4th. Numerous roads were washed out and debris flows caused some traffic delays. Hail to the size of quarters accumulated to the depth of 2 inches in the Redlands of the Grand Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 4, 10:02 AM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 4, 10:02 AM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1102 AM MDT MON AUG 4 2014

.UPDATE...
ISSUED AT 1042 AM MDT MON AUG 4 2014

HRRR SHORT TERM MODEL DOING WELL WITH PRECIPITATION TODAY. NO
CHANGES TO CURRENT GRIDS AS WIDESPREAD THREAT OF SHOWERS AND
THUNDERSTORMS IS COVERED IN MORNING FORECAST PACKAGE. TEMPS WILL
REMAIN BELOW NORMAL TODAY ACROSS THE AREA WITH WIDESPREAD CLOUD
COVER AND DEVELOPING STORMS.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 330 AM MDT MON AUG 4 2014

DEEP UPPER LEVEL LOW OVER NEVADA WILL BE SLOWLY LIFTING NORTH AND
FILLING OVER THE NEXT 24 HOURS. DEEPER MOISTURE NOW IN PLACE
ACROSS THE FORECAST AREA WITH NOSE OF 30-40KT SPEED MAX NOW MOVING
THROUGH THE FOUR CORNERS REGION. MORNING SHOWERS AND EMBEDDED
THUNDERSTORMS WILL CONTINUE...WITH COVERAGE EXPANDING AND
INTENSIFYING A BIT AROUND MIDDAY AS ANOTHER PIECE OF ENERGY
ROTATES THROUGH. IMPROVED SHEAR PROFILE SHOULD LEAD TO STRONGER
AND LONGER LIVED STORMS TODAY...WITH POTENTIAL FOR HEAVY RAIN AND
GUSTY OUTFLOW WINDS. STORM MOTION IS EXPECTED TO REMAIN IN THE 20
TO 30 MPH RANGE THROUGH THE DAY WHICH WILL LIMIT RAINFALL A BIT.
WITH INCREASED STORM MOTION...GUSTY OUTFLOW WINDS WILL BE AN
INCREASING CONCERN...ALONG WITH NARROW...BUT HEAVY...BANDS OF
PRECIP. RAINFALL OVER THE PAST TWO DAYS...WHILE WIDESPREAD...HAS
BEEN LIMITED TO UNDER A QUARTER INCH IN MOST AREAS AND SOILS HAVE
HAD SOME TIME TO RECOVER FROM THE HEAVY RAINS EARLY LAST WEEK. AS
A RESULT...WILL NOT BE ISSUING ANOTHER FLASH FLOOD WATCH FOR
EASTERN UTAH OR WESTERN COLORADO...ALTHOUGH LOCALIZED RUNOFF
PROBLEMS MAY OCCUR DIRECTLY UNDER THE STRONGER CELLS. BREAKS IN
CLOUD COVER EXPECTED TO FILL RATHER QUICKLY IN MOISTURE AND
UNSTABLE ENVIRONMENT AND WITH DEW POINTS BACK UP INTO THE
50S...AFTERNOON MAX TEMPS WILL BE DOWN A FEW DEGREES FROM SUNDAY
HIGHS. WILL GEAR FORECAST CLOSER TO THE COOLER MET NUMBERS TODAY.

EJECTING SHORTWAVE CROSSES THE FORECAST AREA TONIGHT AS THE MAIN
UPPER LOW/TROUGH OVER CA/NV CONTINUES LIFTING NORTH. MARGINAL
0-6 KM VERTICAL SHEAR WITH THIS DISTURBANCE SHOULD HELP SUSTAIN
SOME NOCTURNAL SHOWERS AND THUNDERSTORMS TONIGHT.

DRIER AIR BEGINS TO POKE INTO THE SOUTH ON TUESDAY...BUT RESIDUAL
MOISTURE AND INSTABILITY ALONG WITH ANY WEAK DISTURBANCE WILL
PRODUCE ANOTHER DAY OF SCATTERED SHOWERS AND THUNDERSTORMS.
PRECIPITABLE WATER VALUES DROPPING TO AROUND 1/2 INCH AND STORM
MOVEMENT WILL LESSEN THE THREAT OF FLASH FLOODING TUESDAY.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 330 AM MDT MON AUG 4 2014

DRIER SOUTHWEST FLOW BECOMES BETTER ESTABLISHED TUE NIGHT AND
WEDNESDAY AS THE UPPER LOW OVER CA DEVELOPS INTO A POSITIVELY TILTED
TROUGH...WITH THE TROUGH AXIS STRETCHING FROM SAN FRANCISCO TO SRN
ID. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE
CENTRAL AND NORTH WITH DAYTIME HEATING...BUT THE MAJORITY OF THE
AREA WILL STAY DRY. WITH DRIER AIR AND MORE SUNSHINE...EXPECT WARMER
TEMPS AS WELL ON WEDNESDAY.

WESTERN TROUGH FILLS AND LIFTS NORTHEAST THURSDAY...WITH WEAK
PUSH OF MOISTURE SLIDING INTO OUR NORTHERN ZONES. THIS WILL
TRIGGER ISOLATED TO SCATTERED MOUNTAIN CONVECTION...GENERALLY
ALONG AND NORTH OF INTERSTATE 70 THURSDAY AFTERNOON AND EVENING.
BROAD FLAT RIDGE CENTERED NEAR OKLAHOMA ON FRIDAY WILL SLIP BACK
TO THE WEST OVER THE TEXAS PANHANDLE BY SATURDAY AS PACIFIC ENERGY
CARVES OUT ANOTHER LONG WAVE TROUGH OVER THE FAR WESTERN STATES.
THIS SHOULD DRAW UP ANOTHER PUSH OF MOISTURE INTO OUR SOUTHERN
ZONES SATURDAY AFTERNOON WITH SCATTERED CONVECTION EXPECTED. HIGH
REMAINS PARKED OVER WEST TEXAS ON SUNDAY WITH MOISTURE CONTINUING
TO WORK BACK NORTHWARD AND INTO WESTERN COLORADO. SO TRENDING BACK
TOWARD MORE NORMAL SUMMER PATTERN VERSUS EARLIER ADVERTISED DRYING
TREND THROUGH THE EXTENDED. WILL KEEP POPS LOW FOR NOW AS MODELS
CONVERGE ON A SOLUTION. EXPECT TEMPS TO REMAIN NEAR SEASONAL NORMS
THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1042 AM MDT MON AUG 4 2014

BAND OF RAIN AND WEAKER THUNDERSTORMS CURRENTLY ACROSS WESTERN
COLORADO WILL CONTINUE TO MOVE NORTHEAST. THUNDERSTORMS WILL
DEVELOP BEHIND THIS LINE THROUGHOUT THE AFTERNOON...WITH STRONGER
THUNDERSTORMS ALREADY DEVELOPING NEAR KCNY THIS MORNING AND MOVING
NORTHEAST. EXPECTING STORMS TO STICK TOGETHER TODAY WHICH WILL
AFFECT MANY TAF SITES. HEAVY RAIN AND GUSTY WINDS TO 40 MPH
POSSIBLE NEAR THE STRONGEST STORMS. CIGS AND VSBYS WILL DROP INTO
MVFR AT TIMES THROUGHOUT THE AFTERNOON.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

UPDATE...JAM
SHORT TERM...JDC/JAD
LONG TERM...JAD/JDC
AVIATION...JAM
Hazardous weather outlook, Aug 4, 4:28 AM MST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
528 AM MDT MON AUG 4 2014

COZ001>014-017>023-UTZ022>025-027>029-051200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
528 AM MDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS EASTERN UTAH AND
WESTERN COLORADO THROUGH TONIGHT. A FEW STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAIN...SMALL HAIL AND GUSTY WINDS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS THE REGION THROUGH TUESDAY...BEFORE DRIER CONDITIONS SWEEP
IN. THE DRYING WILL BE BRIEF...AS ANOTHER PACIFIC STORM SYSTEM
BRING A NEW CHANCE FOR SHOWERS AND THUNDERSTORMS THURSDAY...WITH
YET ANOTHER SURGE OF MOISTURE TRYING TO WORK BACK INTO THE REGION
LATE IN THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Grand Junction radar (KGJX), 78 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Mesa

When
August 4, 12:30 PM MST to 3:15 PM MST
Where
Mesa County, Gateway to 3.2 mi WNW of Gateway Hubbard Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
38.680, -108.970

Several dirt roads in the Gateway area were washed out by heavy runoff from rainfall.

Hail, Mesa

When
August 4, 1:10 PM MST to 1:16 PM MST
Where
Mesa County, 0.87 mi NE of Redlands
Measured
1 in hail
Reported by
Public
Coordinates
39.060, -108.610

Hail up to the size of quarters piled up to 2 inch in depth in the Ridges subdivision of the Redlands.

Flash Flood, Mesa

When
August 4, 2:47 PM MST to 5:00 PM MST
Where
Mesa County, 1.97 mi NW of Mesa to 1.22 mi WNW of Mesa
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.193, -108.152

Highway 65 was closed near mile marker 56 due to 1 foot of flowing sediment from the swollen Plateau Creek which over-flowed.

Flash Flood, Rio Blanco

When
August 4, 3:35 PM MST to 5:15 PM MST
Where
Rio Blanco County, 10 mi S of Rangely to 22.47 mi SE of Rangely Arpt
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
39.935, -108.800

Fllash flooding was reported along Highway 139, which was closed along a section south of Rangely due to fast moving water and debris over the roadway.

Flash Flood, Mesa

When
August 4, 4:00 PM MST to 6:00 PM MST
Where
Mesa County, 2.43 mi S of Fruita to 1.15 mi S of Fruita
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.115, -108.721

Flash flooding was reported from the west entrance to the Colorado National Monument onto Highway 340 where a significant amount of mud and debris was deposited onto the roadway.

Flash Flood, Mesa

When
August 4, 5:47 PM MST to 7:00 PM MST
Where
Mesa County, 154.92 mi NNW of Pagosa Spgs Arpt to 154.67 mi NNW of Pagosa Spgs Arpt
Cause
Heavy Rain
Property damage
$70,000
Reported by
Newspaper
Coordinates
39.334, -108.197

Several residences around Bass Lake experienced flash flooding due to heavy rainfall. One house was washed off it's foundation and a shed was destroyed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547831, 547832, 547836, 547834, 547833, 547835.